Alert archive / Virginia / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Blacksburg, VA

May 7, 1999Henry County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 7, 1999, 8:19 PM EDT for Henry County, Virginia. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1999, 8:19 PM EDT (00:19 UTC)
Expired
May 7, 1999, 8:55 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Henry County, VA

What was reported inside it

TimeReportWhereRemark
May 7, 8:30 PM EDTHail 0.75Fieldale, VA
May 7, 8:35 PM EDTHail 0.75Bassett, VA
May 7, 8:45 PM EDTHail 1.75Martinsville City, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1999-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1999-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS01 KRNK 080022 RRA
SVRRNK
VAC089-080055-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
819 PM EDT FRI MAY 7 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA.

* UNTIL 855 PM EDT.

* AT 819 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES SOUTHWEST OF MARTINSVILLE OR 5 MILES
  SOUTHWEST OF FIELDALE... MOVING NORTHEAST AT 35 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  MARTINSVILLE                    AT 840 PM EDT..
  OAK LEVEL                       AT 840 PM EDT..
  FIGSBORO                        AT 840 PM EDT..
  LEATHERWOOD                     AT 840 PM EDT..

<< CALL TO ACTION >> THIS IS A DANGEROUS STORM STAY INDOORS AWAY
FROM WINDOWS.

.END/KK/HH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:05 PM EDT, 5 hours 14 minutes earlier.

Area forecast discussion, May 7, 3:05 PM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT FRI MAY 7 1999

AWIPS VISIBILE SAT LOOP INDICATED SOME SUNSHINE ACROSS PORTION OF FA.
REGION RADAR LOOP AT 18Z DISPLAYED SOME DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS ACROSS SW NC AND NORTHERN GA DURING THE PAST FEW
HOURS. THIS AREA LINES UP WELL WITH BETTER DEWPOINTS. 12Z MODEL RUNS
WERE SIMILIAR WITH A STRONG VORT MAX (IDENTIFY ON WATER VAPOR)
ROTATING AROUND THE BASE OF THE UPPER LEVEL TROUGH ACROSS FA TONIGHT
INTO SAT. AWIPS 5H COMBO DISPLAYED UPPER TROF SLIDING EAST DURING
THE PERIOD. SFC COLD FRONT SHOULD PUNCH EAST ACROSS CWA. DRIER AIR
NOTED BEHIND THE FRONT (CLEARLY SEEN WITH DEWPOINTS IN THE 40S)
SHOULD SLIDE EAST. NICE SATURDAY SETTING UP FOR RNK CWA. HAVE A GUD
NIGHT.

.RNK...
VA...NONE.
NC...NONE.
WV...NONE.

KK

In the hours before

Special weather statement, May 7, 4:16 PM EDT, 4 hours 3 minutes before
NCZ001>005-018>020-VAZ007-009>020-022>024-032>034-043-044-
WVZ042>045-
080615-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT FRI MAY 7 1999

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING FOR THE AREA WEST OF A LINE FROM LEXINGTON IN
ROCKBRIDGE COUNTY TO REIDSVILLE IN ROCKINGHAM COUNTY NORTH CAROLINA.

STRONG TO SEVERE THUNDERSTORMS IN EASTERN TENNESSEE AND FAR WESTERN
NORTH CAROLINA WILL MOVE NORTHEAST INTO THE SLIGHT RISK AREA. THE
ATMOSPHERE HAS BECOME UNSTABLE ACROSS THIS AREA AND SOME OF
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING COULD BECOME
SEVERE. THE MAIN THREAT FROM SEVERE THUNDERSTORMS APPEARS TO BE
HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 70 MPH.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
LATER STATEMENTS...WATCHES OR WARNINGS.

MTE
Local storm report, May 7, 5:46 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
0546 PM EDT FRI MAY 07 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    GROSECLOSE                VA   .75 INCH HAIL
05/07/99   SMYTH                          DIME SIZE HAIL REPORTED BY
                                          SPOTTER NEAR I-81

0515 PM    VOLNEY                    VA   .75 INCH HAIL
05/07/99   GRAYSON                        DIME SIZE HAIL REPORTED AT
                                          GRAYSON HIGHLAND STATE PARK

SK
Local storm report, May 7, 5:46 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
0546 PM EDT FRI MAY 07 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    GROSECLOSE                VA   .75 INCH HAIL
05/07/99   SMYTH                          DIME SIZE HAIL REPORTED BY
                                          SPOTTER NEAR I-81

0515 PM    VOLNEY                    VA   .75 INCH HAIL
05/07/99   GRAYSON                        DIME SIZE HAIL REPORTED AT
                                          GRAYSON HIGHLAND STATE PARK

SK
Local storm report, May 7, 6:47 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
0645 PMEDT FRI MAY 07 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0551 PM    3S EGGLESTON              VA   .75 INCH HAIL
05/07/99   GILES                          DIME SIZE HAIL REPORTED BY
                                          SPOTTER

0615 PM    3W DUBLIN                 VA   .75 TO 1.00 INCH HAIL
05/07/99   PULASKI                        DIME TO QUARTER SIZE HAIL
                                          REPORTED BY SPOTTER

0615 PM    3S EGGLESTON              VA   1.00 INCH HAIL
05/07/99   GILES                          QUARTER SIZE HAIL

0623 PM    PEMBROKE                  VA   POWER LINES DOWN
05/07/99   GILES

0635 PM    LAUREL RIDGE              VA   1.00 INCH HAIL
05/07/99   MONTGOMERY                     QUARTER SIZE HAIL

BS
Local storm report, May 7, 7:20 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
0720 PM EDT FRI MAY 07 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    PEMBROKE                  VA   TREE LIMBS DOWN
05/07/99   GILES

0635 PM    NEWPORT                   VA   1.50 INCH HAIL
05/07/99   GILES                          ALSO 1 INCH HAIL COVERING
                                          GROUND REPORTED BY SPOTTER

0640 PM    4 NE PAINT BANK           VA   .75 INCH HAIL
05/07/99   CRAIG                          DIME SIZE HAIL REPORTED BY
                                          SPOTTER

0717 PM    NEWCASTLE                 VA   .75 INCH HAIL
05/07/99   CRAIG                          REPORTED BY SPOTTER
Local storm report, May 7, 7:20 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
0720 PM EDT FRI MAY 07 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    PEMBROKE                  VA   TREE LIMBS DOWN
05/07/99   GILES

0635 PM    NEWPORT                   VA   1.50 INCH HAIL
05/07/99   GILES                          ALSO 1 INCH HAIL COVERING
                                          GROUND REPORTED BY SPOTTER

0640 PM    4 NE PAINT BANK           VA   .75 INCH HAIL
05/07/99   CRAIG                          DIME SIZE HAIL REPORTED BY
                                          SPOTTER

0717 PM    NEWCASTLE                 VA   .75 INCH HAIL
05/07/99   CRAIG                          REPORTED BY SPOTTER

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:05 PM EDTSevere Thunderstorm WarningRNKPittsylvania50 min
May 7, 8:07 PM EDTSevere Thunderstorm WarningRNKWythe63 min
May 7, 8:24 PM EDTSevere Thunderstorm WarningRNKPulaski51 min
May 7, 8:39 PM EDTSevere Thunderstorm WarningRNKFranklin51 min
May 7, 8:50 PM EDTSevere Thunderstorm WarningRNKGiles50 min
May 7, 9:28 PM EDTSevere Thunderstorm WarningRNKCampbell37 min
May 7, 10:12 PM EDTSevere Thunderstorm WarningRNKCarroll33 min
May 7, 10:47 PM EDTSevere Thunderstorm WarningRNKFloyd63 min
May 7, 11:11 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.